Despite advances in treatments, relapses in schizophrenia still occur. The causes of relapse are not always apparent, especially for patients that are compliant with medication. One possibility is that the brain adapts to long-term antipsychotic drug treatment, leading to tolerance and withdrawal symptoms. This has been described as supersensitivity psychosis. Tardive dyskinesia is also thought to occur as a consequence of dopamine supersensitivity caused by chronic treatment with antipsychotics. Another associated feature is sensitivity to life stress. This study investigated the relationship between abnormal movements, life events and drug treatment in patients relapsing on antipsychotics with high potency at the dopamine D2 receptor. Twenty-two patients from a cohort of 128 patients experiencing a psychotic relapse were assessed; of these, seven (32%) met criteria for the presence of abnormal involuntary movements. These subjects were found to be clinically distinct from the subjects without abnormal movements. They tended to be older with a greater duration of illness and higher dosage of antipsychotics but more symptoms of psychosis compared with the other subjects. Relapse was also associated with minor life events. The association between abnormal involuntary movements and high levels of psychotic symptoms suggests that dopamine sensitization/supersensitivity may underlie both phenomena. These results suggest that clinicians may have to consider alternative dosing strategies, novel agents or switching to one of the antipsychotics that have a lower affinity for the D2 receptor.